Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 199, NWS Twin Cities, MN

June 23, 2022Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 23, 2022, 10:35 PM CDT for Morrison County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 10:35 PM CDT (03:35 UTC)
Expired
Jun 23, 2022, 11:00 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KMPX 240335
SVRMPX
MNC097-240400-
/O.NEW.KMPX.SV.W.0199.220624T0335Z-220624T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1035 PM CDT Thu Jun 23 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  West central Morrison County in central Minnesota...

* Until 1100 PM CDT.

* At 1035 PM CDT, a severe thunderstorm was located over Randall, or
  11 miles northwest of Little Falls, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Camp Ripley around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4612 9464 4617 9462 4619 9454 4613 9426
      4600 9449
TIME...MOT...LOC 0335Z 305DEG 23KT 4612 9450 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:50 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 23, 6:50 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Thu Jun 23 2022

.UPDATED for 00Z Aviation Discussion...
Issued at 644 PM CDT Thu Jun 23 2022

&&

.SHORT TERM...(This evening through Friday night)
Issued at 255 PM CDT Thu Jun 23 2022

KEY Message;

- Severe Weather Potential Tonight and Friday/Friday Night

Two shortwaves were noted in the afternoon water vapor imagery
across the Northern Plains, and Upper Midwest. The first was moving
across central Minnesota. The second was across southern North
Dakota. This second shortwave will have more impacts of convection
developing over west central Minnesota late this afternoon/evening.
In addition, MLCAPES are highest across South Dakota and far west
central Minnesota which extended northeast across the arrowhead of
Minnesota. This is also well noted in the GOES-16 Lifted Index
derived product which highlighted the lowest LIs. This correlated
well with the instability axis from the morning convection and will
be the main focus for afternoon/evening convection redeveloping.

There remains a weak surface trough across northern Minnesota which
could be the focus for initiation this afternoon in this region.
Farther to the west, very weak CIN and ample instability will also
be the focus where the cumulus field becomes more concentrated later
today. Based on the latest cumulus field and where the current
surface trough is located, areas north and east of Brainerd,
Minnesota will likely see some activity by late afternoon. After the
storms develop, the instability line will be the most activity with
redevelopment to the west (and associated with the second shortwave).
However, outflow boundaries from the storms this afternoon will
likely build southward and may affect areas as far south as the Twin
Cities, and Redwood Falls. However, these areas have a much lower
chance of widespread activity vs. central Minnesota. Later tonight,
and into Friday morning, the best chance of convection will remain
north and west of MPX CWA. I can't rule out a few morning storms
across central Minnesota where leftover convection overnight may
reside. The best chance of widespread showers and thunderstorms will
occur late Friday night as the main surface front and upper level
support moves across the region.

As for severe potential, wind shear is marginal tonight and Friday
as the main jet stream is north of our region. However, due to ample
instability and fairly strong lapse rates, a few stronger updrafts
could support a few large hailstones or damaging winds reports. But,
this is dependent on timing of the best instability, and the upper
level support of stronger wind shear. Currently, SPC has a slight
risk of severe thunderstorms tonight and Friday/Friday night where
the best of these two ingredients occur.

.LONG TERM...(Saturday through Thursday)
Issued at 227 PM CDT Thu Jun 23 2022

KEY Messages;

- A chance for showers and thunderstorms along the cold front pushing
  through the area Saturday afternoon. Strong storms generally not
  expected.

- Quiet weather post-front that lingers for much of next week.

Saturday into Sunday...Saturday begins with a cold front pushing
into western MN from the Dakotas, reaching west-central Minnesota by
15-18z per GFS/NAM low level theta-E. Forecast soundings show meager
instability by the time the front swings through central and eastern
Minnesota by around 21z, with around 500-1000 J/KG MLCAPE and weak
but sufficient low level shear. We could get a few storms to pop
along the boundary that could produce transient low-end severe
weather, however widespread and significant severe weather is not
expected. The front will continue into western Wisconsin by the
evening, with scattered showers and weak storms continuing as it
pushes out of the region. Temperatures will cool behind the departing
front with overnight lows in the upper 50s to low 60s.

Sunday through Thursday...Sunday will remain cool behind the
departing front with highs in the 70s, with a return to 80s during
the week. Broad high pressure enters the plains on Monday and lingers
through most of Tuesday, resulting in plenty of sunshine, light
winds, and comfortable temperatures, so outdoor plans during the
first few days of the week are looking like a great idea! High
pressure begins to wane by the end of Tuesday, with subtle shift in
the upper level pattern that will introduce small chances for showers
by Wednesday. For now, the longer range deterministic models are not
too enthusiastic about widespread or strong precipitation, however
there is the potential for some shortwave activity on Wednesday and
Thursday which could produce some marginally more active weather. Our
coverage area still remains on the southern edge of the a jet streak
north of the US border, which will keep our forcing from becoming
all that strong. Expect to see a bit more in the way of coverage and
timing as we head into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu Jun 23 2022

VFR conditions throughout, but could have some scattered
thunderstorms at KAXN, KSTC, and KMSP this evening. Southwest winds
will decrease overnight, but pick up to around 10 to 15 kts again on
Friday.

KMSP...

Primarily VFR conditions throughout, but could have a thunderstorm
move over KMSP this evening. The better chances are to the west, but
did add a small tempo window between 4 and 6Z. Look for winds to
decrease overnight, but pick up again on Friday to near 10-15 kts.

/OUTLOOK FOR KMSP/
Sat...Chc SHRA/MVFR early, then VFR. Wind WNW 10-15 kts.
Sun...VFR. Wind NW 15G25 kts.
Mon...VFR. WInd W at 05-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...TH
AVIATION...JRB
Hazardous weather outlook, Jun 23, 2:38 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT Thu Jun 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
238 PM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a Slight Risk of severe thunderstorms (level 2 of 5)
across central Minnesota. Thunderstorms may develop this evening
and could contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms can be expected Friday afternoon through
Saturday. There is a Slight Risk of severe weather in western
Minnesota (level 2 of 5) with a Marginal Risk of severe weather
in eastern Minnesota through western Wisconsin (level 1 of 5)
Friday into Friday night. A few of the storms could be severe
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight across central
Minnesota.

Borghoff

In the hours before

Special weather statement, Jun 23, 5:20 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT Thu Jun 23 2022

MNZ043-232245-
Morrison MN-
520 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northwestern
Morrison County through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Randall, or 18 miles northwest of Little Falls, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Morrison County, including the following locations... Cushing and
Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 127
and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4630 9436 4627 9434 4623 9440 4618 9437
      4616 9438 4616 9417 4611 9415 4609 9461
      4631 9463 4632 9458 4631 9451 4633 9444
TIME...MOT...LOC 2219Z 249DEG 21KT 4621 9455

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Local storm report, Jun 23, 6:11 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             8 S MOTLEY              46.22N 94.64W
06/23/2022  M1.50 INCH       MORRISON           MN   PUBLIC

&&

JRB
Special weather statement, Jun 23, 8:48 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 PM CDT Thu Jun 23 2022

MNZ045-240245-
Kanabec MN-
848 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern Kanabec
County through 945 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mcgrath, or 13 miles northwest of Hinckley, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Kanabec County, including the following locations... Warman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Minnesota.

&&

LAT...LON 4598 9306 4598 9310 4605 9332 4616 9332
      4616 9306
TIME...MOT...LOC 0148Z 267DEG 16KT 4610 9319

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CTG
Local storm report, Jun 23, 8:59 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             9 E MOTLEY              46.32N 94.45W
06/23/2022  E1.00 INCH       MORRISON           MN   PUBLIC

            DELAYED REPORT, TIME ESTIMATED FROM RADAR.

&&

JRB
Special weather statement, Jun 23, 10:01 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1001 PM CDT Thu Jun 23 2022

MNZ042-043-240345-
Morrison MN-Todd MN-
1001 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of east central Todd
and central Morrison Counties through 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Ripley, or 7 miles north of Little Falls, moving southeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pierz and Lastrup.

This includes U.S. Highway 10 in Minnesota between mile markers 124
and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Minnesota.

&&

LAT...LON 4617 9437 4616 9437 4616 9390 4603 9380
      4598 9381 4598 9377 4594 9377 4593 9429
      4611 9475 4621 9478 4621 9440
TIME...MOT...LOC 0301Z 299DEG 25KT 4609 9432

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:15 PM CDTSevere Thunderstorm WarningMPXMorrison15 min
Jun 23, 8:30 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison45 min
Jun 23, 8:43 PM CDTSevere Thunderstorm WarningMPXMorrison32 min
Jun 23, 8:48 PM CDTSpecial Weather StatementMPXKanabec57 min
Jun 23, 9:14 PM CDTSevere Thunderstorm WarningMPXMorrison46 min
Jun 23, 10:01 PM CDTSpecial Weather StatementMPXMorrison44 min
Jun 23, 10:17 PM CDTFlash Flood WarningMPXMorrison3 hr
Jun 23, 10:41 PM CDTSpecial Weather StatementMPXIsanti64 min
Jun 23, 11:22 PM CDTSpecial Weather StatementMPXMorrison, Todd83 min
Jun 24, 12:06 AM CDTFlash Flood WarningMPXMorrison3 hr
Jun 24, 12:23 AM CDTSpecial Weather StatementMPXBenton37 min
Jun 24, 12:31 AM CDTSpecial Weather StatementMPXTodd29 min
Jun 24, 1:26 AM CDTSpecial Weather StatementMPXIsanti, Sherburne94 min
Jun 24, 1:50 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne25 min
Jun 24, 2:27 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne31 min
Jun 24, 3:33 AM CDTSpecial Weather StatementMPXSherburne27 min
Jun 24, 4:07 AM CDTSpecial Weather StatementMPXBenton23 min
Jun 24, 5:04 AM CDTSpecial Weather StatementMPXSherburne56 min
Jun 24, 7:33 AM CDTSpecial Weather StatementMPXStearns87 min
Jun 24, 9:00 AM CDTSpecial Weather StatementMPXMorrison6 hr
Jun 24, 2:19 PM CDTFlood WatchMPXBenton, Isanti, Kanabec, Mille Lacs, Morrison, Sherburne and 2 more15 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.